Skip to content
My WebMD Sign In, Sign Up

Announcements

Is your antidepressant making you fat?
avatar
Judith J Wurtman, PhD posted:
Your shrink probably won't mention it but there is a good chance that if you are taking an antidepressant, mood stabilizers or similar drugs for depression, severe mood swings, anxiety or panic attacks, you gained weight. If you are lucky your weight gain will stop after about 20-30 pounds but you might be on a medication that could cause a 75 pound or greater weight gain.
A few days ago I received an anguished e mail from a woman who told me she gained 30 pounds on Zoloft and is desperate because her size 8 has now morphed into a size 16. Her mood has taken a dive as her weight went skyward.
The use of antidepressants and related drugs may be a major cause of the growing incidence of obesity in our country.
Certainly the number of people on antidepressants is growing.
.When a survey was completed In 2008 , 164 million prescriptions were written for anti-depressants. And the numbers keep increasing .

There seem to be two reasons for the weight gain associated with these drugs:
1) patients don't feel full, no matter how much they eat. Some drugs actually cause patients to eat one large meal and then another , an hour or so later.
2) some of the medications may slow down metabolism or leave people feeling so tired, it is hard for them to exercise.

Very little help has been offered to people who gain weight on these drugs except to tell them to eat less and exercise more. But if these these drugs are forcing them to eat more and their bodies are so tired, it is hard to move, this advice is fairly worthless.

We found through experimentation a method that works to halt the overeating . Since research on what causes eating to stop showed that serotonin plays an important role in what is called satiety, we developed an food plan that would boost serotonin levels before lunch and dinner. That way, there was a good chance the dieter would feel full after the meal was over. A weight management center I started at a Harvard psychiatric hospital several years ago used this approach. All our patients were on several drugs, all of which made them overeat. But we found that the simple strategy of having them eat a pre-meal carbohydrate snack was enough to get them to lose weight. As long as the snack had no protein ( which prevents serotonin from beiing made) and no fat ( which adds calories) , the serotonin was made within 20-30 minutes.

The exercise was harder to put in place because of the tiredness . What helped was the initial weight loss and the increase in energy that came along with that.

No-one taking medication for mood disorders should feel hopeless about losing weight. It may take longer than for someone not on meds because of the tiredness factor but boosting the appetite controlling function of serotonin , just by eating carbohydrates, is an effective solution.
Reply
 
avatar
shechaniah responded:
I have been on antidepressants since the 90's and I have gained almost 90 lbs. Now I'm 61 and I get so hungry at times, I can't stop eating. I get so concerned about being obese and the way I look. All I want to do is set. I have no motivation to do anything. I have tried to get off the antidepressants, but to no avail. I go into a rage, have crying spells, very irritable etc. I feel so trapped. But, I know for my own well being, I have got to get up and start moving, exercising and eating right. But again, I GET SO HUNGARY!! Does anyone have any suggestions. Is there a pill I can take to get me off of my antidepressant? I am so desperate!
 
avatar
shechaniah responded:
I am interested in what kind of snacks you are talking about. Could you please give me that plan. I just don't know how much more I can take. I hate looking in the mirror. My face looks like a large balloon. I also have thyroid problems. Please help me!
 
avatar
brunosbud replied to shechaniah's response:
Talk to your physician and ask for a referral to see a specialist in depressive medicine. Actually, it may be hard to believe but your hunger is partly a result of your sedentarism. The more you sit, the more hormonally unbalanced you become, the hungrier you get. Movement is key, not only in helping you fight hunger, but improving your depressive state, too.

Change is hard for everybody. We know we must change but we can't get ourselves to do it.
Education and a thorough understanding of your condition(s) will accomplish the first step: Changing your mind. Once achieved, your body has no other choice but to follow what you believe.

Walking is such powerful medicine. I wish I could make you see what takes place in your body when you walk.


Featuring Experts

Known as the "doc who walks the talk", Pamela Peeke, MD, MPH, FACP, is an internationally renowned expert and speaker in women's health,...More

Helpful Tips

Afternoon Sleepiness? Eat Protein, not Sugar, to Stay Awake & Shed LBS!Expert
Hi everyone. Want a royal win win? Next time you start feeling like nodding off in the afternoon grab some healthy protein (Greek yogurt, ... More
Was this Helpful?
43 of 44 found this helpful

Expert Blog

Everyday Fitness - Pamela Peeke, MD, MPH, FACP

Achieve a better mind-body balance and live a healthier life with tips from wellness expert Dr. Pamela Peeke...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.